Arkansas, 2011

Damaging Winds in Arkansas, August 24, 2011

August 24, 2011 · NWS SHV · 2 events in 2 counties and zones

A strong and long lived outflow boundary moved from northeast to southwest through Southwest Arkansas, into Northwest Louisiana, and then into Northeast Texas during the daytime hours on 8/24/2011. Ahead of the boundary was very hot and unstable air with temperatures at or just above 100 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong and long lived outflow boundary moved from northeast to southwest through Southwest Arkansas, into Northwest Louisiana, and then into Northeast Texas during the daytime hours on 8/24/2011. Ahead of the boundary was very hot and unstable air with temperatures at or just above 100 degrees. Strong damaging winds occurred along the initial gust front with the outflow boundary and also occasionally within the thunderstorms in the wake of the outflow boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 24, 9:20 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 24, 9:20 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1020 AM CDT WED AUG 24 2011

.DISCUSSION...
WILL DEFINITELY BE COMPOSING A MORNING UPDATE TO THE GRIDS AND
ZONE FORECASTS THIS MORNING. THERE IS A FAIRLY STRONG OUTFLOW
BOUNDARY IN SOUTH ARKANSAS HEADING SOUTH TO SOUTHWEST INTO THE
NORTH PART OF OUR FORECAST AREA...SOUTHWEST ARKANSAS. THIS
BOUNDARY SHOULD HOLD TOGETHER AS IT MOVES SOUTHWEST AND IT WILL DO
TWO THINGS...PROVIDE THE LIFT FOR SHOWERS AND THUNDERSTORMS...AND
SIGNIFICANTLY LOWER THE MAX TEMPERATURES FOR TODAY IN SOUTH
ARKANSAS. THUS...WILL RAISE THE POPS FOR SOUTH ARKANSAS AND NORTH
CENTRAL LOUISIANA FOR TODAY...AND WILL LOWER THE MAX TEMPERATURES
FOR SOUTH ARKNASAS. WILL ALSO DROP THE HEAT ADVISORY FOR SOUTH
ARKANSAS FOR THIS AFTERNOON...BUT CONTINUE IT FOR THE REST OF THE
FORECAST AREA. WILL HAVE TO TAKE A LOOK AT EXTENDING THE HEAT
ADVISORY INTO THURSDAY FOR PARTS OF THE CWA...BUT WILL NOT DO THAT
UNTIL THE AFTERNOON FORECAST PACKAGE. /03/

&&

.AVIATION...
CONCERNING THE FOUR STATE AREA...VFR CONDITIONS WILL PREVAIL FOR
OUR TX TERMINALS WITH ISOLD TSTMS THIS LATE AFTERNOON. HOWEVER...A
LARGE COMPLEX OF TSTMS IS LOOMING JUST TO OUR NORTH. AN OUTFLOW
BOUNDARY IS KNOCKING ON OUR DOOR AND BY NEXT ISSUANCE...NEW
DEVELOPMENT OVER SW AR AND N LA IS POSSIBLE. KELD AND KMLU WILL
LIKELY BE AFFECTED...WITH KTXK AND KSHV HANGING IN THE BALANCE
BETWEEN RELIEF AND DROUGHT. AREA SFC WINDS ARE SW AT 5-10 KTS AND
WILL BACK TO THE SE AROUND 21Z. SCATTERED TSTMS EXPECTED DURING
PEAK HEATING...COMING IN THE BACK DOOR. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 104  79 106  74  99 /  20  20  20  20  10
MLU 103  77 103  72  95 /  30  20  20  20  10
DEQ 103  75 103  69  98 /  40  20  20  20  10
TXK 103  77 103  72  96 /  40  20  20  20  10
ELD  96  75 102  71  95 /  40  20  20  20  10
TYR 105  80 106  78 100 /  20  20  20  20  10
GGG 105  79 106  75 100 /  20  20  20  20  10
LFK 104  75 105  74 102 /  20  20  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-059-070-071.

LA...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

03/24
Hazardous weather outlook, Aug 24, 5:09 AM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
609 AM CDT WED AUG 24 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
609 AM CDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST
LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING.
THE POTENTIAL FOR HEAT RELATED ILLNESSES WILL BE PRESENT AGAIN THIS
AFTERNOON...WITH HEAT INDEX VALUES EXPECTED TO RANGE BETWEEN 105
AND 110 DEGREES FOR MUCH OF THE AFTERNOON INTO THE EARLY EVENING.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
THERE IS A POTENTIAL FOR DAMAGING WINDS WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

TEMPERATURES ARE EXPECTED TO CLIMB ABOVE THE CENTURY MARK AREA WIDE
THURSDAY. HEAT INDEX VALUES MAY REACH OR EXCEED 105 DEGREES...MAKING
OUTDOOR ACTIVITIES POTENTIALLY DANGEROUS IF PROPER PRECAUTIONS ARE
NOT TAKEN TO PREVENT HEAT RELATED ILLNESSES.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 24, 10:32 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1132 AM CDT WED AUG 24 2011

ARZ060-061-071>073-241730-
COLUMBIA-HEMPSTEAD-LAFAYETTE-NEVADA-UNION-
1132 AM CDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1230 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...HEMPSTEAD...LAFAYETTE AND NEVADA...
IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     BODCAW...BUCKNER...EMMET...LISBON...MACEDONIA...MAGNOLIA...
     MCNEIL...MOUNT HOLLY...PRESCOTT...ROSSTON...SMACKOVER...
     STAMPS...VILLAGE...WALDO...WESSON AND WILLISVILLE...

AT 1126 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR PRESCOTT
ARKANSAS...TO NEAR EL DORADO...MOVING SOUTH SOUTHWEST AT 15 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

03

The radar

The Little Rock radar (KLZK), 155 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nevada

When
August 24, 11:00 AM CST
Where
Nevada County, 0.57 mi E of Dian
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.800, -93.390

Powerlines were downed in Prescott, Arkansas.

Thunderstorm Wind, Columbia

When
August 24, 11:05 AM CST
Where
Columbia County, 1.8 mi NW of Kerlin
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.200, -93.240

Several trees were downed south of Magnolia towards Emerson, Arkansas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327481, 327484.